What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 12, 3:02 PM EST, 16 minutes earlier.
Area forecast discussion, Aug 12, 3:02 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
402 PM EDT Sat Aug 12 2017
.SYNOPSIS...
A slow moving frontal boundary will bring more showers and
thunderstorms into this evening. Later tonight and Sunday,
drier air will slowly build into the region, courtesy of
incoming high pressure. Monday should be rain-free, with near
seasonable temperatures.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of mid afternoon, scattered thunderstorms developing on radar
and some of these have shown indications of being strong so
several warnings have already been issued. Most of the region
excluding western Finger Lakes is under a Severe Thunderstorm
Watch until 9 pm. The overall set up is prefrontal trough
pushing across the region ahead of a cold front. ML CAPES are
maxing out around 1000 j/kg with deep layer shear of 35-40
knots. These parameters are themselves quite good however closer
inspection of soundings indicates warm layer near 600 mb so mid
level lapse rates not especially good. Also, there is a dry
layer just above this. Thus, while we expect continuing storms,
some of which may continue to be severe and produce strong
winds/large hail, this doesn't look to be a major widespread
severe weather event. Storms may also produce brief heavy
rainfall however they should be fast moving and given PWATs
under 1.5 inches, flash flooding does not look to be a big
threat.
As we head through early this evening showers/storms continue
due to forcing from both the surface trough and shortwave energy
aloft moving through aloft and will be most widespread for
areas from roughly I-81 eastward. By mid evening, expect most of
the activity to be winding down as it exits eastern counties
though the actual cold front doesn't move through until
overnight. As the upper trough moves into NY/PA from the west
later tonight, cooling aloft, trapped low-level moisture, and
upslope NW flow over CNY will keep lower clouds over the region,
along with isolated sprinkles or showers. Farther south over
NY's southern tier and NEPA, partial clearing is likely. Lows by
daybreak should be mostly in the lower 60s.
Sunday, morning clouds and a few showers/sprinkles over CNY,
should give way to clearing skies during the afternoon, with
low-level drying and large scale subsidence setting in. For
NEPA, partly-mostly sunny skies are foreseen. Readings Sunday
will be cooler, with afternoon highs generally in the low to mid
70s.
For Sunday night, high pressure moves in bringing clear skies,
light winds and cool temperatures. Lows will be in the 50s.
Valley fog will be possible by morning.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
Scenario continues with a trof over the Great Lakes, weak high
pressure over the area, and deep moisture and convection off to
the south. Little in the way of active weather for the Monday -
Tuesday time period, but with lowered heights aloft and
seasonal heating, isolated showers and thunderstorms possible
each day, with a somewhat better chance on Tuesday as the
surface high retreats and the lakes short waves advances.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Weak ridging on Wednesday will bring a dry day but yet another
short wave will press in from the west for Thursday. This latest
system looks a bit more vigorous and has tapped deeper moisture
from the south. Result will be a better chance of showers and
thunderstorms as the surface low moves through NY. Instability
lingers into Friday as the upper trof lags behind the surface
system. this will keep a chance of showers and isolated storms
in the forecast.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Expect scattered showers and thunderstorms to affect TAF sites
this afternoon into early this evening. Timing wise, the threat
will be between 18-22z for KSYR, 19-23z for KITH/KELM, 20-0z for
KBGM, and 21-0z for KAVP. Generally expect at least brief MVFR
restrictions as storms move through with the chance visbys could
go down to IFR in any heavier storms. Storms move out this
evening. Later this evening into the overnight, there are some
indications that lower clouds could redevelop over portions of
CNY/NEPA. We've advertised some MVFR restrictions after about
06z with the potential for brief IFR restrictions, especially
KBGM. Cigs improve to VFR by midday Sunday.
Surface winds will turn S-SW 8-10 kt for much of today, before
shifting to W-NW this evening around 5 kt.
Outlook...
Sunday night through Tuesday...VFR most of the time. Possible
exceptions are early morning fog (mainly KELM), and the
potential for a few showers/thunderstorms Tuesday afternoon.
Wednesday...Primarily VFR.
Thursday...Chance of showers/storms and associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MLJ
NEAR TERM...PCF
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...PCF
Hazardous weather outlook, Aug 12, 2:01 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Sat Aug 12 2017
NYZ009-018-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-131915-
Northern Oneida-Onondaga-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
301 PM EDT Sat Aug 12 2017
...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NYZ015>017-022>024-131915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-
301 PM EDT Sat Aug 12 2017
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms will be possible this afternoon ahead of an
approaching cold front. There is the slight chance an isolated storm
could produce strong winds or hail however expect any severe weather
to remain primarily to the east.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 12, 1:57 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
257 PM EDT SAT AUG 12 2017
NYZ016>018-121930-
Onondaga NY-Southern Cayuga NY-Seneca NY-
257 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL SENECA...NORTHERN
CAYUGA AND SOUTHWESTERN ONONDAGA COUNTIES UNTIL 330 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cayuga, or near Seneca Falls, moving east at 30 mph.
Nickel size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Onondaga, Syracuse, Auburn, Seneca Falls, Solvay, Owasco, Sennett,
Fleming, Skaneateles and Marcellus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4288 7613 4279 7676 4296 7683 4303 7659
4303 7650 4306 7649 4313 7623
TIME...MOT...LOC 1857Z 253DEG 27KT 4290 7670
DGMSpecial weather statement, Aug 12, 2:18 PM EST, 1 hour before
Special Weather Statement
National Weather Service Binghamton NY
318 PM EDT SAT AUG 12 2017
NYZ044-045-121945-
Chenango NY-Cortland NY-
318 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CORTLAND AND
NORTHWESTERN CHENANGO COUNTIES UNTIL 345 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marathon, moving east at 20 mph.
Dime size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Virgil, Cincinnatus, Willet, Marathon, Pitcher, Lapeer, Pharsalia,
German, Mc Donough and East Freetown.
LAT...LON 4264 7576 4238 7570 4237 7586 4241 7587
4241 7615 4254 7619
TIME...MOT...LOC 1917Z 259DEG 19KT 4247 7607
DGMSpecial weather statement, Aug 12, 2:31 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
331 PM EDT SAT AUG 12 2017
NYZ046-121945-
Otsego NY-
331 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN OTSEGO COUNTY UNTIL
345 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlefield, or near Cooperstown, moving east at 30 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Middlefield, Westford, Cherry Valley, Betty And Wilbur Davis State
Park, Glimmerglass State Park, East Springfield and Salt Springville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4265 7487 4281 7490 4286 7474 4283 7466
4283 7465 4282 7465 4276 7467 4265 7464
TIME...MOT...LOC 1931Z 257DEG 26KT 4273 7483
RRMLocal storm report, Aug 12, 3:02 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL CINCINNATUS 42.53N 75.88W
08/12/2017 E1.00 INCH CORTLAND NY FACEBOOK
DIME TO QUARTER SIZE HAIL
&&
MDPLocal storm report, Aug 12, 3:12 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
412 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG MC DONOUGH 42.50N 75.77W
08/12/2017 CHENANGO NY 911 CALL CENTER
MULTIPLE TREES DOWN BLOCKING ROAD INCLUDING AT STATE
PARK. VIA DISPATCH FEED.
&&
MDPSpecial weather statement, Aug 12, 3:13 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
413 PM EDT SAT AUG 12 2017
NYZ025-044-045-055-056-122100-
Chenango NY-Cortland NY-Tioga NY-Broome NY-Tompkins NY-
413 PM EDT SAT AUG 12 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME...SOUTHERN
CORTLAND...NORTHEASTERN TIOGA...EAST CENTRAL TOMPKINS AND
SOUTHWESTERN CHENANGO COUNTIES UNTIL 500 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Richford, or 10 miles southwest of Marathon, moving east at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Caroline, Nanticoke, Greene, Berkshire, Richford, Willet, Whitney
Point, Harford, Marathon and Lapeer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4224 7627 4242 7631 4253 7573 4226 7568
TIME...MOT...LOC 2012Z 261DEG 21KT 4235 7619
DGM